Thursday, October 9, 2008
City News, City TV Toronto
Health Canada Issues New Warnings For Botox Users
A new report has uncovered 13 cases of people suffering adverse effects-including five deaths-after receiving Botox.
The release of the report’s findings by Health Canada coincides with new warnings to be issued to doctors using the product.
The precautions stipulate that Botox should only be administered by qualified and experienced physicians at the recommended dosage and frequency. They also mention muscle weakness and other serious adverse effects have been reported.
The toxin Botulinum, when administered, causes muscles to relax by blocking nerve impulses. In rare cases, it will spread beyond the injection site, sometimes paralyzing respiratory muscles and making swallowing difficult.
But although a link was made in the report, Caroline Van Hove, vice president of corporate communications for Botox-maker Allergan Canada, noted, “What’s important here is that the newsletter itself acknowledges that none of these are actually medically confirmed to be distant toxin spread.”
She stressed the episodes occurred mainly in children with pre-existing conditions, such as severe cerebral palsy, dysphagia (difficulty swallowing), aspiration pneumonia or lung disease. Only one patient took the injection for cosmetic reasons.
The pre-existing conditions make it difficult to say for sure Botox was the cause, Van Hove noted, also pointing out the patients were treated with high doses.
Of the 13 adversely affected, only one was receiving Botox for cosmetic purposes, a distinction that dermatologist Dr. Lisa Kellett thinks is worth making.
“When people say Botox… there are a number of different types of that worldwide,” she explains. “The number of units used for cosmetic use are relatively low compared to other uses.”
Still, if you’re thinking of getting Botox injections for cosmetic reasons, be very careful where you turn.